Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 39, NWS San Angelo, TX

June 5, 1998Concho County, Menard County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 5, 1998, 2:19 AM CDT for Concho County, Menard County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1998, 2:19 AM CDT (07:19 UTC)
Expired
Jun 5, 1998, 3:10 AM CDT
In force
51 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Concho County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 68 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:30 AM CDTHail 1.75Eden, TX
Jun 5, 2:30 AM CDTHail 0.75Menard, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3587 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WFUS1 KSJT 050720 RRA
TORSJT
TXC095-327-050810-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
219 AM CDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CONCHO COUNTY IN WEST CENTRAL TEXAS
  NORTHERN MENARD COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 310 AM CDT

* AT 218 AM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 11 MILES SOUTHWEST OF EDEN OR 4 MILES SOUTHWEST
  OF LIVE OAK MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LIVE OAK AT 220 AM CDT
  AND TO HIGHWAY 83 BY 230 AM CDT

ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

MD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 9:13 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 4, 9:13 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 PM CDT THU JUN 4 1998

01Z SFC ANALYSIS SHOWS A BOWED DRYLINE MOVING INTO THE FAR EASTERN
CWA. ADAP ESTIMATED SURFACE-BASED LIFTED INDICES EAST OF THE DRYLINE
WERE NEAR -11C. VILS OF 80+ WERE VERY COMMON WITH THE HEARTLAND
STORMS THE PAST 3 HOURS.

SECONDARY PUSH OF DRY AIR IS EVIDENT ON THE KSJT RADAR ENTERING IRION
AND COKE COUNTIES. ISOLATED HIGH-BASED THUNDERSTORMS WERE MOVING INTO
IRION COUNTIES. THESE MAY BRIEFLY PULSE WITH INTERACTION OF THE
AFOREMENTIONED BOUNDARY NORTHWEST OF KSJT. HOWEVER...EXPECT THESE
ISOLATED STORMS TO DISSIPATE THROUGH LATE EVENING. CAN PROBABLY
DROP/REDUCE POPS OVER THE CONCHO/EASTERN BIG COUNTRY ZONES LATER THIS
EVENING...PENDING RADAR TRENDS.

14

In the hours before

Local storm report, Jun 4, 11:14 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1114 PM CDT THU JUN 4 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    9 E PAINT ROCK            TX   1.25 INCH HAIL
06/04/98   CONCHO                         HALF DOLLAR SIZE HAIL

0545 PM    9 E PAINT ROCK            TX   64 MPH TSTM GUST
06/04/98   CONCHO                         DAMAGED SAIL BOATS ON
                                          O.H. IVIE RESERVOIR

0545 PM    6 SE PAINT ROCK           TX   1.75 INCH HAIL
06/04/98   CONCHO                         GOLFBALL SIZE HAIL

0605 PM    10 S BRADY                TX   0.88 INCH HAIL
06/04/98   MCCULLOCH                      NICKEL SIZE HAIL

0634 PM    12 SW BROWNWOOD           TX   1.75 INCH HAIL
06/04/98   BROWN                          GOLFBALL SIZE HAIL

0715 PM    SAN SABA                  TX   1.75 INCH HAIL
06/04/98   SAN SABA                       GOLFBALL SIZE HAIL

0719 PM    12 SW BROWNWOOD           TX   WIND DAMAGE
06/04/98   BROWN                          UTILITY POLES DOWN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:35 PM CDTSevere Thunderstorm WarningSJTMcCulloch50 min
Jun 4, 7:46 PM CDTFlash Flood WarningSJTMcCulloch, San Saba3 hr
Jun 4, 7:54 PM CDTSevere Thunderstorm WarningSJTSan Saba66 min
Jun 4, 8:57 PM CDTSevere Thunderstorm WarningSJTSan Saba33 min
Jun 5, 12:37 AM CDTSevere Thunderstorm WarningSJTConcho38 min
Jun 5, 12:57 AM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green63 min
Jun 5, 1:25 AM CDTSevere Thunderstorm WarningSJTConcho65 min
Jun 5, 1:28 AM CDTSevere Thunderstorm WarningSJTMcCulloch77 min
Jun 5, 1:34 AM CDTTornado WarningSJTSchleicher, Tom Green51 min
Jun 5, 1:40 AM CDTFlash Flood WarningSJTConcho3 hr
Jun 5, 2:07 AM CDTSevere Thunderstorm WarningSJTBrown, San Saba78 min
Jun 5, 5:20 AM CDTSevere Thunderstorm WarningSJTSutton50 min
Jun 5, 5:54 AM CDTSevere Thunderstorm WarningSJTMenard46 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.